There are a number of theoretical mechanisms linking antiepileptic drugs and psychiatric disorders. These are: (1) dose-related drug toxicity, (2) dose-unrelated or idiosyncratic effects in vulnerable individuals, (3) drug withdrawal and (4) effects related to antiepileptic efficacy ('forced normalization'). The most important mechanisms both from an epidemiological and a theoretical point of view are idiosyncratic side effects and alternative syndromes associated with the phenomenon of forced normalization.
Idiosyncratic, dose-unrelated effects
The mode of action is more or less known for the new substances, if this can be reliably concluded from animal models. In a simplistic scheme, the major antiepileptic mechanisms are either via the sodium channel or GABAergic or antiglutamatergic. It has been pointed out by Trimble that psychiatric problems and in particular depressive disorders are significantly increased with those AEDs which have strong GABAergic properties: vigabatrin, tiagabine and topiramate (Trimble, 1997); all three drugs had an increased rate of depressive symptomatology in placebo-controlled trials.
This observation is not easy to explain but has been used as further evidence for the GABA hypothesis of depression. A number of clinical observations and experimental studies have shown that GABAergic mechanisms are involved in the pathogenesis of depression (Petty, 1995).
Trimble's hypothesis of a link between psychiatric complications and GABAergic mechanisms of AEDs has been extended by Ketter et al. (1994). These authors distinguish two categories of AED, the first being GABAergic with sedating, anxiolytic and antimanic properties. This category comprises barbiturates, benzodiazepines, valproate, vigabatrin, tiagabine and gabapentin. The second category comprises antiglutaminergic drugs which are claimed to have activating, anxiogenic and antidepressive effects: felbamate and lamotrigine. In this scheme topiramate holds an intermediate position because of its multiple mechanisms. The authors suggest that anticonvulsant drugs have different psychiatric effects depending on the preexisting mental status of patients. They predict that patients who are primarily activated may benefit from drugs which belong to the 'sedating' category and become worse with 'activating' drugs. On the other hand, patients who are primarily sedated would benefit from a drug from the 'activating' category, while the same patients would worsen with a 'sedating' anticonvulsant. Although this scheme might represent an oversimplification, taking the primary psychopathological status of patients into account explains the sometimes unexpected and seemingly paradoxical effects of some AED in individual patients. Therefore, the consideration of the patient's preexisting mental state beyond the epileptic syndrome when choosing an AED is a useful approach which deserves further study.
The concept of forced normalization goes back to the publications of Heinrich Landolt, head of the Swiss epilepsy centre in Zurich from 1955 until 1971 (Landolt, 1958). Cases of forced normalization or alternative psychoses have been reported with all of the novel drugs but seem to be particularly common with vigabatrin. There are a number of reports with topiramate, very few with tigabine and lamot-rigine, and only one case with gabapentin (Blumer, personal communication). There seems to be a link between the incidence of these alternative syndromes with a number of drugs which happen to be more efficacious than others, when accepting the results of the meta-analysis by Elferink and Van Zwieten Boot (1997). These authors analysed drug trials and compared AEDs by looking at the number of patients which are needed to be treated in order to find one responder. According to this analysis, vigabatrin and topiramate hold relatively good positions while gabapentin and lamotrigine appear to be less effective.
The phenomenon of forced normalization is not restricted to drug-induced seizure control. It is likely that in patients who develop de novo psychosis following epilepsy surgery, forced normalization plays a role, and recently a first case of an alternative psychosis secondary to vagus nerve stimulation has been published (Gatzonis et al., 2000).
Was this article helpful?
Suffering from Anxiety or Panic Attacks? Discover The Secrets to Stop Attacks in Their Tracks! Your heart is racing so fast and you don’t know why, at least not at first. Then your chest tightens and you feel like you are having a heart attack. All of a sudden, you start sweating and getting jittery.